Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Drugs A-Z List

Diseases & Conditions A-Z List

Herbs & Supplements

Medical Dictionary

Full Article

Popular Drugs

Popular Diseases & Conditions

Drugs reference index «C Phen Drops»

C Phen Drops


C Phen Drops

Generic Name: chlorpheniramine and phenylephrine (KLOR fen IR a meen and FEN il EFF rin)Brand Names: Allan Tannate Pediatric, Allerest PE, AlleRx, BP Allergy JR, C Phen, C Phen Drops, Cardec, Cardec Drops, Ceron, Ceron Drops, Chlor-Mes Jr, ChlorTan D, Cold & Allergy Relief, CP Dec, CP Dec Drops, Dallergy Drops, Dallergy-JR, Ed A-Hist, Ed ChlorPed D, Histadec, Nasohist Pediatric, NoHist, Ny-Tannic, PD-Hist D, PD-Hist D Drops, PediaTan D, Phenchlor Tannate Pediatric, R-Tanna, Relera, Rescon-Jr, Rinate Pediatric, Rondec, Rondec Drops, Rondex, Rondex Drops, Ry-Tann, Rynatan, Rynatan Pediatric, Sildec-PE, Sildec-PE Drops, Sinus & Allergy Maximum Strength, Sinus & Allergy PE, Sonahist, Sudafed PE Sinus & Allergy, Tanahist-D, Tannate Pediatric, Triaminic Cold & Allergy

What is C Phen Drops (chlorpheniramine and phenylephrine)?

Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of chlorpheniramine and phenylephrine is used to treat symptoms of the common cold or seasonal allergies, including sneezing, runny or stuffy nose, and itchy, watery eyes.

Chlorpheniramine and phenylephrine may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about C Phen Drops (chlorpheniramine and phenylephrine)?

There are many brands and forms of this medication available and not all brands are listed on this leaflet.

Do not use chlorpheniramine and phenylephrine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Dangerous side effects may occur if you take chlorpheniramine and phenylephrine before the MAO inhibitor has cleared from your body. Do not use this medication if you are allergic to chlorpheniramine or phenylephrine, or if you have severe high blood pressure or coronary artery disease, narrow-angle glaucoma, a stomach ulcer, or if you are unable to urinate.

Do not use this medication during an asthma attack.

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid drinking alcohol. It can increase some of the side effects of chlorpheniramine and phenylephrine. Older adults may be more likely to have side effects from this medicine. Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Contact your doctor if your symptoms do not improve or if they get worse after taking this medicine for 7 days.

What should I discuss with my healthcare provider before taking C Phen Drops (chlorpheniramine and phenylephrine)?Do not use chlorpheniramine and phenylephrine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Dangerous side effects may occur if you take chlorpheniramine and phenylephrine before the MAO inhibitor has cleared from your body. Do not use this medication if you are allergic to chlorpheniramine or phenylephrine, or if you have:
  • severe or uncontrolled high blood pressure;

  • severe coronary artery disease;

  • narrow angle glaucoma;

  • a stomach ulcer; or

  • if you are unable to urinate.

Do not use this medication during an asthma attack.

Ask a doctor or pharmacist if it is safe for you to take this medication if you have:

  • kidney disease;
  • liver disease;
  • diabetes;

  • glaucoma;

  • circulation problems;

  • heart disease or high blood pressure;

  • overactive thyroid;

  • a seizure disorder such as epilepsy;

  • asthma, emphysema or chronic bronchitis; or

  • urination problems or an enlarged prostate.

FDA pregnancy category C. It is not known whether chlorpheniramine and phenylephrine is harmful to an unborn baby. Before taking this medication, tell your doctor if you are pregnant or plan to become pregnant during treatment. It is not known whether chlorpheniramine and phenylephrine passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby. Older adults may be more likely to have side effects from this medicine.

How should I take C Phen Drops (chlorpheniramine and phenylephrine)?

Use this medication as directed on the label, or as your doctor has prescribed. Do not use the medication in larger amounts or for longer than recommended.

Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Take this medicine with a full glass of water. Do not crush, chew, break, or open an extended-release tablet or capsule. Swallow the pill whole. It is specially made to release medicine slowly in the body. Breaking or opening the pill would cause too much of the drug to be released at one time.

The chewable tablet must be chewed before swallowing.

Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.

Contact your doctor if your symptoms do not improve or if they get worse after taking this medicine for 7 days.

Store chlorpheniramine and phenylephrine at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at the next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.

Overdose can cause nausea, vomiting, diarrhea, stomach pain, problems with balance or coordination, headache, urination problems, dizziness, feeling excited or irritable, hallucinations (seeing things), metallic taste in your mouth, tremors, fever, flushed face, and seizure (convulsions).

What should I avoid while taking C Phen Drops (chlorpheniramine and phenylephrine)?This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid drinking alcohol. It can increase some of the side effects of chlorpheniramine and phenylephrine.

Avoid using other medicines that may cause restlessness (such as caffeine, stimulants, diet pills, and decongestants contained in over-the-counter cold medicines). They can add to the stimulant effects of phenylephrine.

C Phen Drops (chlorpheniramine and phenylephrine) side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using chlorpheniramine and phenylephrine and call your doctor at once if you have any of these serious side effects:
  • fast or uneven heart beats;

  • feeling light-headed, fainting;

  • seizure (convulsions);

  • hallucinations (seeing things that are not there); or

  • tremors.

Less serious side effects may include:

  • heartburn, nausea, vomiting, diarrhea, loss of appetite;

  • dry nose or mouth;

  • drowsiness, dizziness, weakness, headache;

  • dry eyes, blurred vision;

  • painful or difficult urination;

  • sleep problems (insomnia);

  • feeling nervous or excited (especially in children).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect C Phen Drops (chlorpheniramine and phenylephrine)?

Sedatives, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression or anxiety can add to sleepiness caused by chlorpheniramine. Tell your doctor if you regularly use any of these medicines, or any other cold or allergy medications..

Tell your doctor about all other medications you use, especially:

  • mecamylamine (Inversine);

  • methyldopa (Aldomet);

  • reserpine;

  • a beta-blocker such as atenolol (Tenormin, Tenoretic), carvedilol (Coreg), labetalol (Normodyne, Trandate), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal, InnoPran), sotalol (Betapace), and others;

  • a barbiturate such as amobarbital (Amytal), butabarbital (Butisol), mephobarbital (Mebaral), secobarbital (Seconal), or phenobarbital (Luminal, Solfoton); or

  • an antidepressant such as amitriptyline (Elavil, Vanatrip), doxepin (Sinequan), desipramine (Norpramin), imipramine (Janimine, Tofranil), nortriptyline (Pamelor), and others.

This list is not complete and there may be other drugs that can interact with chlorpheniramine and phenylephrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about chlorpheniramine and phenylephrine.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 7.03. Revision Date: 11/19/2009 11:50:43 AM.
  • AlleRx Suspension MedFacts Consumer Leaflet (Wolters Kluwer)
  • Cardec Drops MedFacts Consumer Leaflet (Wolters Kluwer)
  • Dallergy-JR Sustained-Release Capsules MedFacts Consumer Leaflet (Wolters Kluwer)
  • Ny-Tannic MedFacts Consumer Leaflet (Wolters Kluwer)
  • Relera Controlled-Release Tablets MedFacts Consumer Leaflet (Wolters Kluwer)
  • Rondec MedFacts Consumer Leaflet (Wolters Kluwer)
  • Rynatan Detailed Consumer Information (PDR)

See Also...

Comment «C Phen Drops»